Proton Pump Inhibitors May Increase the Risk of Developing Allergies
Proton pump inhibitors (PPIs) are some of the most widely used medications in the United States and throughout the world. Although drugs like Prevacid, Prilosec, and Nexium have proven helpful to individuals with indigestion and peptic ulcers, they can also have some dangerous side effects. A recent study published in the Nature Communications journal found that the use of PPIs is associated with an increased risk of developing allergies in the future.
The research team, led by Erika Jensen-Jarolim of the Medical University of Vienna, analyzed the health data of more than 8 million people. They found that people using PPIs to treat their illnesses were twice as likely to be prescribed anti-allergy medication later in life.
Why Is PPI Use Linked to an Increase in the Risk of Developing Allergies?
In a healthy body, the proteins and other substances found in foods and drinks are broken down by stomach acid. This key part of the digestion process helps to prevent harmful substances from having a negative impact on the body’s overall health.
For people who suffer from ulcers and other stomach issues, reducing the production of gastric acid through the use of PPIs can help to relieve unpleasant symptoms. However, when the body is not producing as much acid, it is not as well equipped to break down harmful substances. Eventually, some of these dangerous proteins will successfully pass through the stomach and into the intestine – triggering an allergic response by the immune system.
How Long Does a Patient Need to Use a PPI Before Their Allergy Risk Increases?
It is common for patients to use PPIs for periods of months or even years. However, the study conducted by Dr. Jensen-Jarolim and her team indicated that even short-term use of PPI drugs could increase the risk of developing allergies in the future. Their research showed that patients who used PPIs for just six days per year could be in danger of an allergic reaction.
Are Certain People More at Risk Than Others?
Dr. Jensen-Jarolim’s research shows that everyone’s risk of developing allergies is increased after using PPI medication. However, the study found that the risk was higher for women than in men. The report also indicated that individuals over the age of 60 were more susceptible to the issue than the rest of the population.
What Can Patients Do to Reduce Their Risk of Developing Allergies Later in Life?
For patients who want to lower their chances of allergies in the future, Dr. Jensen-Jarolim’s advice is simple. She recommends that patients avoid using PPIs for “any longer than necessary.” The longer the drugs are used for, the greater the allergy risk.
What Should People Do if They Develop Allergies After Using PPI Medication?
The first step that anyone who develops allergies after using drugs such as Nexium or Prevacid should take is to speak with their physician. The doctor will need a full account of the individual’s current symptoms and a list of their previous medications. Once they have all of this information, they will be able to put together a treatment plan.
Those who would like to try to seek compensation for their medical costs may then be able to file a PPI lawsuit. An experienced mass tort attorney will be able to review the case and inform the patient about their chances of success. If the case is strong, the patient may be able to seek financial compensation for:
- Medical bills
- Lost wages
- Pain and suffering
- Loss of enjoyment of life
The amount of compensation is highly variable depending on specific circumstances.
Besides Allergies, Are There Any Other Dangerous Side Effects of Using PPIs?
Aside from the increase in allergy risk, there are other serious side effects of using PPIs. Some of the most noteworthy examples include:
The risk of developing chronic kidney disease increases by an estimated 30-50% after using PPI medication. Acute interstitial nephritis and acute kidney injury are the most common kidney injuries associated with these drugs.
By inhibiting the development of stomach acid, PPIs allow harmful bacteria to flourish. Often, the excess bacteria leads to chronic liver disease or cirrhosis of the liver.
Studies have shown that an individual’s risk of developing stomach cancer more than doubles after taking PPI drugs. There is also some evidence to suggest that the overall increase in global esophageal cancer rates may be correlated with the use of PPIs.